Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Lincoln, IL

October 8, 2009Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at Oct 8, 2009, 11:56 AM CDT for Effingham County, Jasper County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2009, 11:56 AM CDT (16:56 UTC)
Expired
Oct 8, 2009, 6:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 2:28 PM CDTHEAVY RAIN 2.37Altamont, ILSWOP REPORT
Oct 8, 3:00 PM CDTHEAVY RAIN 2.652 S Effingham, ILMEASURED AT COUNTY EOC
Oct 8, 6:00 PM CDTHEAVY RAIN 4.252 E Moccasin, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 081656
FFWILX
ILC049-079-082300-
/O.NEW.KILX.FF.W.0037.091008T1656Z-091008T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1156 AM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 600 PM CDT THURSDAY.

* AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. SEVERAL REPORTS OF 2 TO 3 INCHES OF RAIN HAVE ALREADY 
  FALLEN.  AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE THROUGH THE NEXT 
  6 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EFFINGHAM...NEWTON...ALTAMONT...BEECHER CITY...BOGOTA...
  DIETERICH...EDGEWOOD...HIDALGO...MONTROSE...SHUMWAY...STE. MARIE...
  TEUTOPOLIS...WATSON...WEST LIBERTY...WHEELER AND WILLOW HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3917 8796 3886 8796 3886 8835 3892 8837
      3892 8880 3921 8881 3921 8848 3917 8848
      3917 8826

$$

HJS
1 follow-up statement
000 
WGUS73 KILX 082202
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT THU OCT 8 2009

ILC079-082208-
/O.CAN.KILX.FF.W.0037.000000T0000Z-091008T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER-
502 PM CDT THU OCT 8 2009

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN OF HAS BEEN CANCELLED
FOR JASPER COUNTY...

LAT...LON 3892 8880 3921 8881 3921 8848 3917 8848
      3917 8836 3892 8837

$$

ILC049-082300-
/O.CON.KILX.FF.W.0037.000000T0000Z-091008T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EFFINGHAM-
502 PM CDT THU OCT 8 2009

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
600 PM CDT FOR EFFINGHAM COUNTY...

AT 458 PM CDT...EMERGENCY MANAGEMENT REPORTED 2.63 INCHES OF RAIN 
TODAY AT THE EMERGENCY OPERATIONS CENTER THROUGH 3 PM. SOME MINOR 
ROAD FLOODING HAS OCCURRED...BUT MOST ROADS ARE STILL PASSABLE AT 
THIS TIME.  WHILE RAINS HAVE TAPERED OFF FOR THE MOMENT...ADDITIONAL 
MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING.  THIS COULD WORSEN 
THE FLOODING THREAT ACROSS MUCH OF EFFINGHAM COUNTY.

LOCATIONS IMPACTED INCLUDE ALTAMONT...BEECHER CITY...DIETERICH...
EDGEWOOD...EFFINGHAM...MONTROSE...SHUMWAY...TEUTOPOLIS AND WATSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3892 8880 3921 8881 3921 8848 3917 8848
      3917 8836 3892 8837

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 10:31 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 8, 10:31 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CDT THU OCT 8 2009

.DISCUSSION...
ISSUED 1027 AM CDT THU OCT 8 2009
PROLONGED RAIN EVENT WELL ON ITS WAY FOR CENTRAL ILLINOIS...WITH
SOME LOCATIONS SOUTH OF INTERSTATE 70 ALREADY REPORTING AMOUNTS IN
EXCESS OF 1.5 INCHES. WILL CONTINUE MONITORING THE RAINFALL AND
PLACEMENT OF THE FLASH FLOOD WATCH...AS IT IS THE MAIN STORY
TODAY...SPECIFICALLY WHETHER OR NOT TO EXPAND IT IN THE EAST/NE. TEMPS ON
TRACK. WILL BE UPDATING THE GRIDS FOR 100 POPS...BUT NO UPDATES TO
THE ZONES REALLY NECESSARY AT THIS TIME.

HJS
&&

.AVIATION...
ISSUED 656 AM CDT THU OCT 8 2009...FOR THE 12Z TAFS

LOOKS LIKE STEADY RAIN WILL CONTINUE FOR MUCH OF THE NEXT 24
HOURS...AS THE FRONTAL BOUNDARY LIFTS NORTH AND STALLS OUT ACROSS
CENTRAL AND SOUTHEAST ILLINOIS. CIGS WILL QUICKLY DIMINISH THIS
MORNING TO MVFR...AND EVENTUALLY TO IFR BY LATE MORNING FOR
SPI/DEC AND MID AFTERNOON...FOR PIA/BMI/CMI.

SOME PERIODS OF IFR VIS ARE EXPECTED TODAY DURING ANY
THUNDERSTORMS AND HEAVY RAIN. WILL KEEP A 4 HOUR TEMPO GROUPS IN
ALL TAFS FOR IFR VIS AND HVY RAIN LATE THIS MORNING AND AFTERNOON.

STEADY RAIN MAY TAPER TO DRIZZLE FOR THE NORTHERN TAFS OF
PIA/BMI/CMI LATER THIS EVENING AND OVERNIGHT...AS THE MAIN BAND OF
RAIN BEGINS TO RECEDE TO THE SOUTHEAST.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT THU OCT 8 2009

FLASH FLOOD WATCH WILL CONTINUE THROUGH FRIDAY MORNING ACROSS
AREAS SOUTH OF I-72 FOR 2 TO 4 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS SE OF I-70 WHERE SPC HAS A SLIGHT RISK OF SEVERE STORMS
TODAY. 00Z SHORT RANGE MODELS HAVE COME INTO BETTER AGREEMENT WITH
A PROLONGED HEAVY RAIN THREAT ACROSS PARTS OF CENTRAL AND
ESPECIALLY SE IL THROUGH FRI MORNING...THOUGH SHIFTING SE DURING
THE DAY FRI. BOTH MET/MAV GUIDANCE CONTINUE COOLER TRENDS WITH
HIGHS TODAY AND FRI ESPECIALLY NORTH OF I-70 WHERE HIGHS ONLY IN
THE 50S. VERY COOL NIGHTS THEN AHEAD SAT NIGHT AND AGAIN MON NIGHT
WHEN AREAS NORTH OF I-72 COULD GET NEAR FREEZING. MODELS HAVE
TRENDED SLOWER WITH A NORTHERN STREAM SHORT WAVE THAT COULD BRING
A CHANCE OF SHOWERS SUNDAY NIGHT WITH COLD ENOUGH FOR SNOWFLAKES
TO MIX IN TOO NORTH. GUIDANCE TEMPERATURES FAIRLY SIMILAR THROUGH
SAT AND STAYED WITHIN A FEW DEGREES OF.

SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

RADAR MOSAIC SHOWS WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS
MOVING INTO SW IL SW OF A JACKSONVILLE TO LAWRENCEVILLE LINE AND
MOVING ENE TOWARD CENTRAL/SE IL. 08Z/3 AM SURFACE MAP SHOWS 1022
MB HIGH PRESSURE OVER WV AND EASTERN KY AND SLIPPING OFF TO THE EAST.
STRONG 997 MB LOW PRESSURE OVER WESTERN ONTARIO HAD A COLD FRONT
INTO CENTRAL IA...SE NEBRASKA AND NW KS TO 1004 MB LOW PRESSURE
DEEPENING IN EASTERN CO. TEMPS WERE IN THE UPPER 40S NE AND MID
50S SW AREAS WHILE DEWPOINTS LOWER 40S NORTH AND UPPER 40S SE IL.
ALOFT A 564 DM 500 MB LOW PRESSURE WAS OVER SE CA WITH 595 DM 500
MB HIGH PRESSURE OVER FL AND IL IN AN UNSETTLED SW UPPER LEVEL FLOW.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD ENE
ACROSS CENTRAL/SE IL DURING THIS MORNING AND CONTINUE THIS
AFTERNOON WITH HEAVIEST RAINS FROM I-72 SOUTH WITH 1 TO 1.5 INCHES.
SPC HAS SLIGHT RISK OF SEVERE STORMS SE OF I-70 TODAY FOR POSSIBLE
HAIL AND GUSTY WINDS (5%) AND EVEN ISOLATED TORNADO (2-5%).
FRONTAL BOUNDARY DEVELOPING SE OF CENTRAL IL TODAY/TONIGHT WHILE
LOW PRESSURE MOVES NE ALONG IT TONIGHT WITH STRENGTHENING LOW
LEVEL JET OF 50 TO 65 KTS WITH PRECIPITABLE WATER VALUES AROUND 2
INCHES IN SE IL TONIGHT. TONIGHT SHOULD SEE THE HEAVIEST RAINS IN
SE IL SOUTH OF I-72 WITH 1 TO 3 INCHES. LOW PRESSURE LIFTS NE INTO
THE UPPER OHIO VALLEY FRI AFTERNOON PULLING THE FRONT FURTHER SE
OF IL WITH SHOWERS AND A FEW THUNDERSTORMS DIMINISHING FROM NW TO
SE. HEAVY RAINS STILL POSSIBLE IN SE IL FRI MORNING WITH HALF INCH
OR MORE BY THE WABASH RIVER. HIGHS IN THE LOW TO MID 50S OVER
CENTRAL IL NORTH OF I-72 TODAY/FRI AND LOW TO MID 60S IN SE IL.

WEAK HIGH PRESSURE TO SETTLE INTO THE GREAT LAKES FRI NIGHT AND
DRY THINGS OUT WITH PARTLY TO MOSTLY SUNNY SKIES EXPECTED SAT.
ELEVATED HIGHS SAT BY SEVERAL DEGREES INTO THE UPPER 50S AND LOWER
60S WITH COLD AIR LAGGING BEHIND AND ARRIVING DURING SAT NIGHT.
LOWS SAT NIGHT IN THE 30S AND COULD GET TO FREEZING FROM LINCOLN
NORTH.

LONG TERM...SUNDAY THROUGH WEDNESDAY.

MODELS ARE SLOWER WITH NORTHERN STREAM SHORT WAVE MOVING INTO THE
MIDWEST AND AFFECTING CENTRAL/NORTHERN IL SUNDAY NIGHT WITH
SCATTERED SHOWERS. THERMAL PROFILES SUPPORT MIX OF LIGHT SNOW
SHOWERS FROM PEORIA AND BLOOMINGTON NORTH SUNDAY NIGHT BUT NOT
ACCUMULATIONS. STRONGER HIGH PRESSURE BUILDS INTO IL MON NIGHT AND
PROVIDING ANOTHER COLD NIGHT WITH LOWS GETTING NEAR FREEZING AGAIN
FROM LINCOLN NORTH. THIS WILL NEED TO BE WATCHED FOR POSSIBLE
FROST AND FREEZE HEADLINES.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ILZ052-054>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Oct 8, 11:24 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1124 AM CDT THU OCT 8 2009

ILZ027>031-036>038-040>043-047>051-091100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1124 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS AN ELONGATED
FRONTAL ZONE LIFTS INTO THE AREA. HEAVY RAIN WILL BE
POSSIBLE...ALONG WITH LOCALIZED FLOODING. AT THIS TIME...AREAS
SOUTH OF I-72 WILL HAVE THE BEST CHANCE OF FLOODING FROM HEAVY
RAINS. NONE OF THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REACH SEVERE LEVELS...BUT REMAIN ALERT FOR POSSIBLE FLOODING OF
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY
MORNING...AS THE FRONTAL ZONE REMAINS NEARLY STATIONARY. THE
STORMS SHOULD COME TO AN END BY FRIDAY AFTERNOON ON MOST OF
CENTRAL ILLINOIS. REMAIN ALERT FOR UPDATES ON THE LOCATIONS THAT
MAY SEE HEAVY RAINFALL.

THE FIRST WIDESPREAD FROST OR FREEZING CONDITIONS ACROSS CENTRAL
ILLINOIS WILL BE POSSIBLE ACROSS CENTRAL ILLINOIS ON SATURDAY
NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT. RIGHT NOW IT APPEARS THAT
MONDAY NIGHT WILL BE THE COLDEST NIGHT. MAKE PLANS TO PROTECT
SENSITIVE OUTDOOR VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1124 AM CDT THU OCT 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS AN ELONGATED
FRONTAL ZONE LIFTS INTO THE AREA. HEAVY RAIN WILL BE
POSSIBLE...ALONG WITH LOCALIZED FLOODING. AT THIS TIME...AREAS
SOUTH OF I-72 WILL HAVE THE BEST CHANCE OF FLOODING FROM HEAVY
RAINS. NONE OF THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REACH SEVERE LEVELS...BUT REMAIN ALERT FOR POSSIBLE FLOODING OF
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY
MORNING...AS THE FRONTAL ZONE REMAINS NEARLY STATIONARY. THE
STORMS SHOULD COME TO AN END BY FRIDAY AFTERNOON ON MOST OF
CENTRAL ILLINOIS. REMAIN ALERT FOR UPDATES ON THE LOCATIONS THAT
MAY SEE HEAVY RAINFALL.

THE FIRST WIDESPREAD FROST OR FREEZING CONDITIONS ACROSS CENTRAL
ILLINOIS WILL BE POSSIBLE ACROSS CENTRAL ILLINOIS ON SATURDAY
NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT. RIGHT NOW IT APPEARS THAT
MONDAY NIGHT WILL BE THE COLDEST NIGHT. MAKE PLANS TO PROTECT
SENSITIVE OUTDOOR VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Oct 8, 11:32 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
10/08/2009  M2.56 INCH       EFFINGHAM          IL   MESONET

            MINOR STREET FLOODING...DITCHES ARE FULL.

&&

JANKOWSKI

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.